Abnormal Involuntary Movement Scale
Abnormal Involuntary Movement Scale
The Abnormal Involuntary Movement Scale (AIMS) is a rating scale that was designed in the 1970s to measure involuntary movements known as tardive dyskinesia (TD). TD is a disorder that sometimes develops as a side effect of long-term treatment with neuroleptic (antipsychotic) medications.
Tardive dyskinesia is a syndrome characterized by abnormal involuntary movements of the patient’s face, mouth, trunk, or limbs, which affects 20-30% of patients who have been treated for months or years with neuroleptic medications. Patients who are older, are heavy smokers, or have diabetes mellitus are at higher risk of developing TD. The movements of the patient’s limbs and trunk are sometimes called choreathetoid, which means a dance-like movement that repeats itself and has no rhythm. The AIMS test is used not only to detect tardive dyskinesia but also to follow the severity of a patient’s TD over time. It is a valuable tool for clinicians who are monitoring the effects of long-term treatment with neuroleptic medications and also for researchers studying the effects of these drugs. The AIMS test is given every three to six months to monitor the patient for the development of TD. For most patients, TD develops three months after the initiation of neuroleptic therapy; in elderly patients, however, TD can develop after as little as one month.
The AIMS test was originally developed for administration by trained clinicians. People who are not health care professionals, however, can also be taught to administer the test by completing a training seminar.
The entire test can be completed in about 10 minutes. The AIMS test has a total of twelve items rating involuntary movements of various areas of the patient’s body. These items are rated on a five-point scale of severity from 0-4. The scale is rated from 0 (none), 1 (minimal), 2 (mild), 3 (moderate), 4 (severe). Two of the 12 items refer to dental care. The patient must be calm and sitting in a firm chair that does not have arms, and the patient cannot have anything in his or her mouth. The clinician asks the patient about the condition of his or her teeth and dentures, or if he or she is having any pain or discomfort from dentures.
The remaining 10 items refer to body movements themselves. In this section of the test, the clinician or rater asks the patient about body movements. The rater also looks at the patient in order to note any unusual movements first-hand. The patient is asked if he or she has noticed any unusual movements of the mouth, face, hands or feet. If the patient says yes, the clinician then asks if the movements annoy the patient or interfere with daily activities. Next, the patient is observed for any movements while sitting in the chair with feet flat on the floor, knees separated slightly with the hands on the knees. The patient is asked to open his or her mouth and stick out the tongue twice while the rater watches. The patient is then asked to tap his or her thumb with each finger very rapidly for 10-15 seconds, the right hand first and then the left hand. Again the rater observes the patient’s face and legs for any abnormal movements.
After the face and hands have been tested, the patient is then asked to flex (bend) and extend one arm at a time. The patient is then asked to stand up so that the rater can observe the entire body for movements. Next, the patient is asked to extend both arms in front of the body with the palms facing downward. The trunk, legs and mouth are again observed for signs of TD. The patient then walks a few paces, while his or her gait and hands are observed by the rater twice.
Choreathetoid movements —Repetitive dance-like movements that have no rhythm.
Clozapine —A newer antipsychotic medication that is often given to patients who are developing signs of tardive dyskinesia.
Neuroleptic —Another name for the older antipsychotic medications, such as haloperidol (Haldol) and chlorpromazine (Thorazine).
Syndrome —A group of symptoms that together characterize a disease or disorder.
Tardive dyskinesia —A condition that involves involuntary movements of the tongue, jaw, mouth or face or other groups of skeletal muscles that usually occurs either late in antipsychotic therapy or even after the therapy is discontinued. It may be irreversible.
The total score on the AIMS test is not reported to the patient. A rating of 2 or higher on the AIMS scale, however, is evidence of TD. If the patient has mild TD in two areas or moderate movements in one area, then he or she should be given a diagnosis of TD. The AIMS test is considered extremely reliable when it is given by experienced raters.
If the patient’s score on the AIMS test suggests the diagnosis of TD, the clinician must consider whether the patient still needs to be on an antipsychotic medication. This question should be discussed with the patient and his or her family. If the patient requires ongoing treatment with antipsychotic drugs, the dose can often be lowered. A lower dosage should result in a lower level of TD symptoms. Another option is to place the patient on a trial dosage of clozapine (Clozaril), a newer antipsychotic medication that has fewer side effects than the older neuroleptics.
American Psychiatric Association. Diagnostic and Statistical Manual of Mental Disorders. 4th edition, text revised. Washington, DC: American Psychiatric Association, 2000.
Blacker, Deborah, M.D., Sc.D. “Psychiatric Rating Scales.” In Comprehensive Textbook of Psychiatry, edited by Benjamin J. Sadock, M.D. and Virginia A. Sadock, M.D. 7th edition. Philadelphia: Lippincott Williams and Wilkins, 2000.
Mischoulon, David, and Maurizio Fava. “Diagnostic Rating Scales and Psychiatric Instruments.” In Psychiatry Update and Board Preparation, edited by Thomas A. Stern, M.D. and John B. Herman, M.D. New York: McGraw Hill, 2000.
Gervin, Maurice, M.R.C. Psych, and others. “Spontaneous Abnormal Involuntary Movements in First-Episode Schizophrenia and Schizophreniform Disorder: Baseline Rate in a Group of Patients From an Irish Catchment Area.” American Journal of Psychiatry (September 1998): 1202–1206.
Jeste, Dilip V., M.D., and others. “Incidence of Tardive Dyskinesia in Early Stages of Low Dose Treatment With Typical Neuroleptics in Older Patients.” American Journal of Psychiatry (February 1999): 309-311.
Ondo, William G., M.D., and others. “Tetrabenazine Treatment for Tardive Dyskinesia: Assessment by Randomized Videotape Protocol.” American Journal of Psychiatry (August 1999): 1279–1281.
National Alliance for Research on Schizophrenia and Depression (NARSAD). 60 Cutter Mill Road, Suite 404, Great Neck, NY 11021. (516) 829-0091. <http://www.mhsource.com>.
National Institute of Mental Health (NIMH). 6001 Executive Boulevard, Room 8184, Bethesda, MD, 20892-9663. (301) 443-4513. <http://www.nimh.nih.gov>.
Susan Hobbs, M.D.